Alert archive / New Mexico / Areal Flood Advisories in 2013

Areal Flood Advisory 607, NWS Albuquerque, NM

September 11, 2013Torrance County, New Mexico

NWS Albuquerque, NM issued this areal flood advisory at Sep 11, 2013, 6:07 PM MDT for Torrance County, New Mexico. It was in force for 113 min.

The area

The outline as issued.

The facts

Issued
Sep 11, 2013, 6:07 PM MDT (00:07 UTC)
Expired
Sep 11, 2013, 8:00 PM MDT
In force
113 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon

County Torrance County, NM

The radar

The Albuquerque radar (KABX), 110 km from the middle of the area, began a volume at 00:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.1 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2013-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2013-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-63 J/kg
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

830 
WGUS85 KABQ 120007
FLSABQ

FLOOD ADVISORY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
607 PM MDT WED SEP 11 2013

NMC057-120200-
/O.NEW.KABQ.FA.Y.0607.130912T0007Z-130912T0200Z/
/00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
TORRANCE-
607 PM MDT WED SEP 11 2013

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED AN

* ARROYO AND SMALL STREAM FLOOD ADVISORY FOR...
  SOUTH CENTRAL TORRANCE COUNTY IN CENTRAL NEW MEXICO

* UNTIL 800 PM MDT

* AT 603 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED     
  HEAVY RAIN OCCURRING OVER SOUTH CENTRAL TORRANCE COUNTY NEAR 
  STATE ROUTE 42 BETWEEN WILLARD AND CEDARVALE. SIGNIFICANT PONDING
  OF WATER AND EXCESSIVE RUNOFF INTO AREA DRAWS...WASHES...AND 
  ARROYOS CAN BE EXPECTED.

* STRONG FLOWS AND HIGH WATER LEVELS ARE EXPECTED IN ARROYOS...SMALL
  STREAMS AND OVER LOW WATER CROSSINGS. RAPID RUNOFF CAN ALSO BE
  EXPECTED IMMEDIATELY OVER AND DOWNSTREAM FROM WILDFIRE BURN SCARS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE HEAVY RAINFALL AND SLOW MOVEMENT OF THESE STORMS MAY RESULT IN
FLOODING OF ROAD INTERSECTIONS AND LOW-LYING AREAS. WATERS MAY BEGIN
TO RUN IN NORMALLY DRY ARROYOS.

&&

LAT...LON 3453 10620 3454 10569 3428 10568 3427 10618

$$

SHOEMAKE

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this areal flood advisory went out at Sep 11, 5:42 PM MDT, 25 minutes earlier.

Area forecast discussion, Sep 11, 5:42 PM MDT, 25 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MDT WED SEP 11 2013

.AVIATION...
00Z TAF CYCLE
MAIN PLUME/AREA OF SHOWERS AND THUNDERSTORMS CONTINUES FROM ERN SOCORRO
COUNTY NEWD INTO HARDING AND UNION COUNTIES EARLY THIS EVENING.
MOISTURE PLUME AND ASSOCIATED SHOWERS AND STORMS WILL GRADUALLY SHIFT
BACK WWD LATE TONIGHT AND THURSDAY. DEWPOINTS HAVE DROPPED BY
SEVERAL DEGREES OVER WRN NM SO NOT EXPECTING WDSPRD FOG BUT PATCHY
NOT OUT OF THE QUESTION AT KGUP AROUND SUNRISE. ELSEWHERE...MID
CLOUDS WILL INCREASE OVERNIGHT...KEEPING FOG FORMATION PATCHY.
-SHRAS/-TSRAS WILL INCREASE FROM SOUTH TO NORTH ALONG AND WEST OF
THE CNTL MTN CHAIN THURSDAY FORENOON. MTN OBSCURATIONS ALONG WITH
SCT MVFR/IFR CIGS AND VSBYS WITH THE STRONGER SHOWERS/STORMS.

33

&&

.PREV DISCUSSION...335 PM MDT WED SEP 11 2013...
...WET WEATHER TO PERSIST INTO THURSDAY...

PLUME OF MOISTURE SHIFTED INTO THE EASTERN HALF TO THIRD OF CWA AND
RAINFALL AMOUNTS IN EXCESS OF 2 AND EVEN 3 INCHES HAVE BEEN REPORTED
OVER PORTIONS OF THE REGION. SOME FLOODING ISSUES
ONGOING...INCLUDING PORTIONS OF THE PECOS...AND HAVE EXTENDED THE
CURRENT FLASH FLOOD WATCH UNTIL 6 AM THURSDAY OVER THAT PART OF THE
STATE.

CONVECTION HAS BEEN SLOW TO REV UP OVER THE NORTHWEST HALF...DESPITE
THE DRYING ALOFT OBSERVED ON MORNING SOUNDINGS AND SATELLITE
IMAGERY. CELLS JUST NOW GETTING STARTED ALONG THE CONTDVD AND SOME
OF THE CENTRAL MT CHAIN...ALTHOUGH LINCOLN COUNTY HAS BEEN RECEIVING
OCCASIONAL BATCHES OF SHOWERS AND EMBEDDED STORMS TODAY. EXPECT THIS
ACTIVITY TO INCREASE AND MODELS SUGGEST IT WILL GET MORE ACTIVE
AFTER MIDNIGHT TONIGHT AS THE PLUME SHIFTS WWD AND BECOMES ORIENTED
IN A MORE SW TO NE DIRECTION OVER THE STATE. MEANWHILE THE H5 UPPER
LOW CENTER OVER SE NV AT 20Z DRIFTS SLOWLY INTO SW UT OR REMAINS
NEARLY STATIONARY BUT ENERGY PERIODICALLY ROTS AROUND IT AND OVER
WRN/CNTRL NM. THIS SHOULD PERSIST THROUGH THURSDAY...AT THE SAME
TIME MODELS INDICATE LOW LEVEL EASTERLY WINDS WILL IMPACT THE
CENTRAL MT CHAIN...ADJACENT HIGHLANDS AND WWD TO THE CONTDVD. IN
FACT IT APPEARS ATTM THAT THURSDAY COULD BE RATHER WET FOR THESE
AREAS...AND HAVE GONE AHEAD WITH A RECONFIGURED FLASH FLOOD WATCH
THROUGH THURSDAY EVENING. SOME AREAS THAT RECEIVED HEAVY RAINFALL
TUESDAY COULD BE SUSCEPTIBLE TO ADDITIONAL HEAVY RAIN AND RESULTING
FLOODING.

THURSDAY NIGHT AND INTO FRIDAY...THE UPPER LOW/TROUGH SLOWLY DRAGS
ITSELF FROM WEST TO EAST OVER THE STATE. THIS KEEPS POTENTIAL FOR
SHOWERS AND THUNDERSTORMS ONGOING...ESPECIALLY CENTRAL AND WEST.
HAVE UPPED POPS FOR THE FRIDAY INTO SATURDAY PERIOD WITH SOME MODEL
DIFFERENCES BECOMING APPARENT...BUT THE GFS WHICH APPEARS TO HAVE A
SOMEWHAT WEAKER AND LESS SHARP TROUGH...FAVORS THE NORTHERN THIRD TO
HALF OF THE CWA FOR CONVECTION. SOME DRIER WEATHER EARLY NEXT
WEEK...THEN POTENTIALLY A RETURN TO WETTER WEATHER AROUND THE MIDDLE
OF NEXT WEEK. HIGHS WILL BE NEAR TO BLO AVERAGE THROUGH THIS
WEEKEND.

.FIRE WEATHER...
NO REAL SIGNIFICANT CHANGES IN THE NEAR TERM. MONSOONAL PLUME
CURRENTLY RESIDES OVER THE EASTERN PLAINS. WETTING RAIN WILL
CONTINUE THERE THROUGH AT LEAST THE EVENING. WEATHER MODELS STILL
BULLISH WITH BRINGING THIS MONSOONAL PLUME BACK TO THE WEST LATER
TONIGHT AND PLACING IT OVER CENTRAL AREAS ON THURSDAY. THE
CONTINENTAL DIVIDE TO THE CENTRAL MOUNTAINS AND ADJACENT HIGH PLAINS
WILL BE FAVORED ON THURSDAY. WIDESPREAD WETTING RAIN AND UNUSUALLY
HIGH HUMIDITY WILL BE EXPERIENCED ON THURSDAY. A BACK DOOR COLD
FRONT WILL ALSO PROVIDE A FOCUS FOR WETTING RAIN ACROSS THE SANGRE
DE CRISTOS AND PORTIONS OF THE NORTHEAST. HIGH TEMPERATURES WILL
REMAIN BELOW NORMAL ACROSS THE ENTIRE AREAL ALTHOUGH WILL BE NEAR
NORMAL ACROSS THE FAR WEST.

THE UPPER LEVEL TROUGH WHICH IS CONTRIBUTING TO THE LIFT DYNAMICS
WILL BEGIN TO SHEAR OUT AND PUSH OUT OF THE GREAT BASIN ON FRIDAY.
THE MOST SIGNIFICANT MONSOONAL MOISTURE PLUME WILL REMAIN OVER NEW
MEXICO AND FAVOR WESTERN AND CENTRAL AREAS ON FRIDAY. MODELS DIFFER
SLIGHTLY IN WHERE THEY THINK THE HIGHEST RAINFALL TOTALS WILL OCCUR
BUT PLAN ON NUMEROUS WETTING RAIN CELLS DURING THE AFTERNOON AND
EVENING. NOT THINKING QUITE AS MUCH AS WHAT OCCURRED ON THURSDAY
THOUGH. HIGH TEMPERATURES WILL REMAIN BELOW NORMAL AND HUMIDITY
VALUES WILL REMAIN UNSEASONABLY HIGH.

THE UPPER TROUGH WILL CONTINUE TO SHIFT EASTWARD OVER THE ROCKIES
REGION DURING THE WEEKEND. MONSOONAL MOISTURE WILL INITIALLY BE
TRAPPED WITHIN THIS TROUGH OF LOW PRESSURE. ABUNDANT SHOWERS AND
THUNDERSTORMS WILL DEVELOP ESPECIALLY FAVORING THE NORTH SATURDAY
WITH LESS COVERAGE ON SUNDAY AS DRIER AIR TRIES TO INFILTRATE IN
FROM THE WEST. WETTING RAIN IS A GOOD POSSIBILITY MOST AREAS
SOMETIME DURING THE WEEKEND. TEMPERATURES SHOULD WARM SLIGHTLY BUT
MORE SUNDAY THAN SATURDAY. HUMIDITY VALUES WILL TREND DOWN A LITTLE
BIT BUT STILL REMAIN ABOVE SEASONABLE LEVELS.

WEATHER MODELS ARE STILL PICKING UP ON A MORE DOMINANT PACIFIC
TROUGH PUSHING INTO THE WESTERN US EARLY NEXT WEEK. DRIER AIR VIA A
MID LEVEL DRY SLOT AND INTRUSION WOULD EVENTUALLY OVERTAKE THE
FORECAST AREA. HUMIDITY VALUES WOULD DECREASE SIGNIFICANTLY WHILE
TEMPERATURES WOULD WARM. SOME BREEZES ARE ANTICIPATED TO DEVELOP
OVER THE HIGHER TERRAIN AS WELL AS TO THE LEE OF THE CENTRAL
MOUNTAINS DUE TO A DEEPENING SURFACE TROUGH. ONE CAVEAT TO THIS
SCENARIO IS BASED ON THE ECMWF MODEL. THIS MODELS SHOWS LESS DRYING
VERSUS THE GFS. THE GFS PREDICTED THE CURRENT SYSTEM BETTER IN THE 4
TO 6 DAY PERIOD SO PUTTING A LITTLE MORE CONFIDENCE IN THE GFS AT
THIS TIME BUT WILL MONITOR. DEPENDING ON HOW THE TROUGH PROGRESSES
ACROSS THE WESTERN US...SOME MOISTURE SHOULD EVENTUALLY WORK ITS WAY
BACK UP FROM MEXICO AND FUEL A FEW STORMS MID WEEK.

50

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THURSDAY EVENING FOR THE FOLLOWING
ZONES...NMZ508-509-511>518-520>533.

FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR THE FOLLOWING ZONES...
NMZ534>540.

FLASH FLOOD WATCH FROM THURSDAY MORNING THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ503-504-506-507-510-519.

&&

11
Hazardous weather outlook, Sep 11, 5:08 AM MDT, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
508 AM MDT WED SEP 11 2013

NMZ501>540-121115-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
508 AM MDT WED SEP 11 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAINFALL AND FLASH FLOODING IS POSSIBLE OVER THE EASTERN
PLAINS AND THE BURN SCARS IN THE JEMEZ MOUNTAINS...SANGRE DE
CRISTO MOUNTAINS...GILA MOUNTAINS AND SACRAMENTO MOUNTAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY RAINFALL AND FLASH FLOODING IS POSSIBLE OVER CENTRAL AND
NORTHERN NEW MEXICO AND THE BURN SCARS IN THE JEMEZ MOUNTAINS...SANGRE
DE CRISTO MOUNTAINS...GILA MOUNTAINS AND SACRAMENTO MOUNTAINS
THURSDAY THROUGH EARLY FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL AMOUNTS AND ANY FLOODING
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637.

01

In the hours before

Special weather statement, Sep 11, 4:06 PM MDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
406 PM MDT WED SEP 11 2013

NMZ512-518-112230-
SANTA FE METRO AREA-WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
406 PM MDT WED SEP 11 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANTA FE COUNTY THROUGH
430 PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAMY...OR ABOUT 12 MILES SOUTH OF SANTA
FE...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF CENTRAL
SANTA FE COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

&&

LAT...LON 3566 10597 3561 10577 3542 10587 3546 10601
TIME...MOT...LOC 2207Z 191DEG 9KT 3552 10592

SHOEMAKE

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 11, 6:08 PM MDTRiver Flood WarningABQGuadalupe19 hr
Sep 11, 7:56 PM MDTAreal Flood AdvisoryABQSan Miguel, Santa Fe, Torrance2 hr
Sep 11, 11:03 PM MDTAreal Flood AdvisoryABQCurry, Roosevelt117 min
Sep 12, 1:05 AM MDTAreal Flood AdvisoryABQCurry, Quay, Roosevelt4 hr
Sep 12, 1:09 AM MDTAreal Flood AdvisoryABQChaves, De Baca4 hr
Sep 12, 9:06 AM MDTRiver Flood WarningABQChaves31 hr
Sep 12, 9:41 AM MDTAreal Flood WarningABQChaves, De Baca6 hr
Sep 12, 11:51 AM MDTAreal Flood AdvisoryABQBernalillo5 hr
Sep 12, 12:42 PM MDTAreal Flood AdvisoryABQBernalillo, Sandoval4 hr
Sep 12, 12:48 PM MDTAreal Flood AdvisoryABQMora, Rio Arriba, San Miguel, Santa Fe, Taos4 hr
Sep 12, 1:45 PM MDTAreal Flood AdvisoryABQHarding, Quay, Union3 hr
Sep 12, 1:53 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval, Santa Fe3 hr
Sep 12, 2:20 PM MDTAreal Flood AdvisoryABQBernalillo, Socorro, Torrance, Valencia4 hr
Sep 12, 3:03 PM MDTAreal Flood AdvisoryABQLos Alamos, Sandoval, Santa Fe3 hr
Sep 12, 3:12 PM MDTAreal Flood AdvisoryABQCibola2 hr
Sep 12, 3:17 PM MDTAreal Flood AdvisoryABQCatron, Cibola118 min
Sep 12, 3:47 PM MDTAreal Flood WarningABQLos Alamos, Rio Arriba, Sandoval, Santa Fe6 hr
Sep 12, 4:33 PM MDTAreal Flood AdvisoryABQCatron, Cibola, Socorro, Valencia3 hr
Sep 12, 5:24 PM MDTAreal Flood WarningABQBernalillo, Catron, Cibola, McKinley, Socorro, Valencia4 hr
Sep 12, 5:52 PM MDTAreal Flood AdvisoryABQSan Juan113 min

Nearby

Areal Flood Advisories in New Mexico, 2013Every areal flood advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.